"The association between depression and peripheral artery disease (PAD) outcomes remains widely understudied. In patients with PAD undergoing a peripheral vascular intervention (PVI) who have a recent diagnosis of depression, it is unknown what their long-term outcomes are and what factors may mediate an adverse risk. We therefore studied 797 consecutive patients undergoing PVI across 33 Veterans Affairs (VA) centers. Depression and outcomes were documented from patients’ medical records. Outcomes included: (1) all-cause death; (2) non-fatal cardiovascular events (myocardial infarction, stroke); and (3) PAD-related events (including repeat PVI or amputation). Cox proportional hazards frailty models were constructed, adjusting for age. Additional covariates were selected if they resulted in at least 5% change in the age-adjusted hazard ratio (HR) for depression on outcomes. Overall, 265 (33%) patients had a diagnosis of depression. After a median follow-up of 955 days (range 1–6.25 years), 52 (6.5%) patients died, 30 (3.8%) experienced non-fatal cardiovascular events, and 176 (22.1%) had PAD-related events. Compared to patients without depression, depressed patients had higher rates of non-fatal cardiovascular events (6.4% vs 2.4%, p-value 0.0055). No differences for the other outcomes were noted. Higher risk for non-fatal cardiovascular events persisted after adjustment for age (HR 1.6, 95% CI 1.05–2.47). The only additional covariate that met our selection criteria was hypertension. After adjusting for hypertension, the association between depression and non-fatal cardiovascular outcomes attenuated (HR 1.53, 95% CI 0.99–2.35). In conclusion, a diagnosis of depression in veterans undergoing PVI was associated with increased risk of non-fatal cardiovascular events, mediated by age and hypertension."
No commentary at this time.
Thank you! Your submission has been received! Dr. Hollander will get back to you as soon as he can :)
Oops! Something went wrong while submitting the form. Please try again and if the problem persists, contact the site administrator.